Anabolics vs. plastic surgery
Mar 17, 2008
I've been poz for almost 3 years. I'm 29 yrs old. Prior to getting diagnosed, I was very muscular and althletic like many of my peers. Since being on meds (Atripla), I have not been able to regain my weight to 216lbs. Instead i fluctuate between 175-185. My doc has had me on Oxanadrin for a year to aid in weight gain. I've talked to him about stacking a steroid cycle for 6 months to put some fast muscle on. I don't think he's as familiar with anabolics to really understand my fitness goals. He just says that I look fine. None of my peers know about my status but they always comment on how i've lost so much weight/muscle. To make matters worse, I've developed a fat pouch in my lower abdomen. Is liposuction risky for HIV patients? What type of doctor would be more knowledgable about prescribing anabolics? Perhaps a Nutritionist? Sports Med Doc? Any advice and guidance is appreciated
Response from Dr. Frascino
Hello Muscley Guy,
I would strongly advise against "stacking a steroid cycle for 6 months to put on some fast muscle." The risk-benefit ratio, particularly in light of your HIV-positive status, would strongly recommend against this intervention. I would, however, recommend checking your "free testosterone" level. If low for age-matched controls, testosterone supplementation would be warranted. Aside from that, to put on muscle safely it's diet and exercise! An HIV-knowledgeable nutritionist can be helpful in optimizing your diet; a personal trainer may help you optimize your workout regimen. Turning to your second question regarding liposuction for your lower abdominal "fat pouch," once again this is not recommended. The lipohypertrophy (fat deposition) seen in HIVers on antiretrovirals tends to be deep fat called visceral abdominal fat (VAT), which is not amenable to removal via liposuction. Unfortunately sit-ups don't work either. You'll need to increase your aerobic exercise routine and monitor your diet. Certain HIV medications are more commonly linked to lipodystrophy (lipoatrophy/fat loss and lipohypertrophy/fat deposition) than others.
Finally, what about leveling with your muscle-bound peers at the gym? Tell them you're HIV positive and on potent medications. Their support could be as helpful as their constant comments about your changing shape have been unhelpful. "Fitness goals" are fine; however, they must be made within the reality of your HIV-positive status.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Pain In Penis A Sign Of HIV?
- Is Sore Throat A Sign Of Acute HIV Infection?
- White Bumps On Penis Worried It Could Be AIDS
- Black Spots After Anal Fingering Worried I Have HIV
- Itchy Testicles After Touching A Bloody Scab Sign Of HIV AIDS
- Sore On Penis After Touching Sperm Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.